Sir, Solid organ transplant recipients are more at risk of developing a wide range of viral‐associated malignancies including skin tumours and lymphoproliferative disorders. The risk of post‐transplant lymphoproliferative disorder (PTLD) is 28–49 times the risk of lymphoproliferative disorder in the normal population.1 Most cases are of B‐cell phenotype and are associated with Epstein–Barr virus (EBV) infection.1–3 We describe a rare primary cutaneous T‐cell lymphoma arising in a renal transplant patient. A 60‐year‐old man presented with a multinodular, asymptomatic lesion on the upper, outer right arm. Over the 6 months before presentation, new nodules had appeared and others had regressed. Examination revealed deep nodular subcutaneous lesions varying in diameter from 1 to 2 cm, with some smaller more superficial nodules with overlying erythema (Fig. 1a). There were no discrete erythematous plaques. He had received a cadaveric renal transplant 66 months previously for end stage renal failure of unknown origin and his graft was maintained by mycophenolate mofetil, prednisolone and ciclosporin. He was in good general health at the time of presentation and a blood film was normal. (a) Nodular lesions involving the skin of the upper arm. (b) Photomicrograph showing nodules within the reticular dermis (haematoxylin and eosin; original magnification × 25). (c) Nodules are composed of large anaplastic cells, including some with reniform nuclei (so‐called hallmark cells) (haematoxylin and eosin; original magnification × 400). (d) Immunostaining for CD30 (original magnification × 400). One of the deep nodules was biopsied. Lymphoid nodules extended from the reticular dermis into the superficial fat (Fig. 1b). The nodules were composed predominantly of large blast cells displaying an anaplastic morphology (Fig. 1c). Numerous mitoses were present. The atypical lymphocytes infiltrated and destroyed skin appendages but there was no angioinvasion or epidermotropism. Immunohistochemical staining of the tumour cells was positive for CD2 and CD43 but negative for the B‐cell markers CD20 and CD79a. They also showed strong expression of CD30 (Fig. 1d) and were weakly positive for intracytoplasmic CD3. Staining for CD4, CD8, CD56, TIA‐1, ALK‐1 and epithelial membrane antigen was negative. The proliferation marker Ki‐67 showed positive staining in 70–80% of tumour cells, indicating a high proliferation fraction. Immunostaining for EBV (latent membrane protein cocktail) was negative. Therefore, the morphology and the immunohistochemical findings were consistent with a CD30+ anaplastic large cell lymphoma with a T‐cell phenotype. Staging investigations including a bone marrow aspirate and trephine biopsy and staging computed tomography (CT) of the chest, abdomen and pelvis were all negative. Consequently, a primary cutaneous lymphoma was diagnosed. An unsuccessful attempt was made to induce tumour remission by stopping mycophenolate mofetil to reduce immunosuppression. Renal function quickly deteriorated and mycophenolate mofetil was reintroduced before it was possible to determine the effect on the lymphoma. It was decided to watch and wait, but 6 months after diagnosis there was progression of the skin lesions. A course of local radiotherapy resulted in regression of the lesions, but a few months later, and 9 months after presentation, there was recurrence of nodules on the arm plus axillary lymphadenopathy. A right axillary lymph node biopsy confirmed the presence of T‐cell lymphoma at this site and, in addition, suspicious lesions were detected in the right kidney and liver (although not biopsied). Chemotherapy was commenced with prednisolone, cyclophosphamide, mitoxantrone, etoposide and vincristine. The initial response, as assessed by clinical examination and repeat CT, was encouraging, but after six cycles new liver lesions developed and weekly CAMPATH 1H (anti‐CD52 antibody) was commenced. After 11 weeks, and 18 months after the original diagnosis of lymphoma, he died of congestive cardiac failure, probably aggravated by the lymphoma deposits in the myocardium found at postmortem. Knowledge of this rare T‐cell PTLD is limited, although from reports so far it seems that T‐cell lymphomas have a predilection for extranodal sites including the graft itself, with the cutaneous site being very unusual. Most T‐cell lymphomas develop as a late complication of transplantation, but may occur as early as 1 month after transplantation.4 Reported cases of primary cutaneous T‐cell PTLD include a pleomorphic primary cutaneous lymphoma arising on the lower leg,5 two cases of mycosis fungoides6 and one of Sézary syndrome.7 There has been a recent report of a post‐transplantation primary cutaneous CD30+ large cell lymphoma.8 CD30+ cutaneous lymphomas can be divided into primary cutaneous or secondary types (representing spread of nodal lymphoma or transformation of mycosis fungoides). CD30+ large cell tumours may be further divided, on the basis of morphology, into anaplastic, large pleomorphic and immunoblastic types and are of T‐cell or null‐cell phenotype. The CD30+ primary cutaneous large cell lymphomas, irrespective of the cytomorphology, form a distinct subgroup characterized by a male preponderance, a propensity for spontaneous regression and a favourable prognosis,9, 10 but whether this holds true in the immunosuppressed patient is unknown. Our patient presented some management difficulties for two reasons. First, the optimum treatment of T‐cell PTLD remains undefined. Although some B‐cell PTLDs have been shown to undergo partial or complete regression by reduction of immunosuppression, T‐cell tumours probably respond less well. Secondly, was it justifiable to risk the loss of the renal allograft by reducing immunosuppression in a tumour with an excellent prognosis in a non‐transplant setting? Our patient was therefore treated with radiotherapy, which is the conventional treatment for such tumours. There are insufficient data to comment on whether such tumours have a poorer prognosis in renal transplant recipients, as in a minority of cases, non‐immunosuppression‐related tumours kill the patient. Nevertheless, the tumour followed an aggressive course in our patient.
No takes yet. Share an insight, caveat, or question.
Cooper et al. (2003) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: